Commonly prescribed sedative may cause delirium symptoms in older hospitalized patients, Yale researchers find

October 30, 2001

The frequently prescribed antihistamine and sedative medication diphenhydramine is associated with a 70 percent increased risk of changes in mental status and evidence of delirium symptoms in older, hospitalized patients, Yale researchers report in a recent study.

"The findings suggest that using diphenhydramine as a routine sleeping aid and for most other reasons, should be actively discouraged in the older hospitalized population," said lead author Joseph V. Agostini, M.D., a postdoctoral fellow in the Robert Wood Johnson Clinical Scholars Program at Yale School of Medicine. "Its role is very limited in the care of most older patients, who may experience more harm than benefit when given the medication."

Agostini said diphenhydramine, commonly given for allergic conditions and as a sleeping aid, is available over-the-counter under several brand names, including Benadryl and Sominex. It is also a component in a variety of other cold remedies, and allergy and insomnia medications. Published in the September 24 issue of Archives of Internal Medicine, the study by Agostini and his team looked at whether its use was associated with undesirable outcomes.

They followed 426 patients age 70 and older during their hospitalization in an academic medical center, and used detailed daily interviews and measurements to assess their mental status. They found that over one-quarter of the patients were given diphenhydramine during their hospital stays, 68 percent of the time to help the patient sleep and 21 percent of the time to decrease the risk of an allergic reaction when a patient was to receive a blood transfusion.

"We found substantially increased risk of several symptoms of delirium in patients who received the drug during hospitalization compared with those elderly patients who did not receive the drug," said Agostini. "In particular, patients who were given the drug had significantly increased risk of altered attention level, disorganized speech, change in consciousness and alertness and behavioral disturbances."

The team also found an increased length of hospital stay for those patients who received diphenhydramine and an increased risk of having a bladder catheter inserted, increasing the chance of a urinary tract infection.

"We showed that all of the doses given to patients prior to receiving a blood transfusion were unnecessary, because the patients had no prior history of having an allergic reaction to a blood transfusion," Agostini said. "For those patients who complain of difficulty sleeping, the preferred method of treatment in the hospital does not require the use of diphenhydramine for older patients. The drug's effect in blocking the cholinergic chemical pathway may account for many of the adverse effects observed in patients in this study."

"The results of the study do not necessarily apply to younger patients nor to people who take the medication outside the hospital," Agostini added.
-end-
Co-authors on the study include Linda Leo-Summers in the Department of Epidemiology and Public at Yale School of Medicine and principal investigator Sharon K. Inouye, M.D., associate professor of medicine at Yale School of Medicine.

The study was funded by grants from the National Institute on Aging, the Claude D. Pepper Older Americans Independence Center and the Patrick and Catherine Weldon Donaghue Research Foundation.

Yale University

Related Delirium Articles from Brightsurf:

Delirium could be an early marker of COVID-19
Delirium accompanied by fever could be an early symptom of COVID-19.

Delirium a key sign of COVID-19 in frail, older people
A new analysis of data from researchers at King's College London using information from the COVID Symptom Study app and patients admitted to St Thomas' Hospital in London, has shown that delirium - a state of acute confusion associated with a higher risk of serious illness and death - is a key symptom of COVID-19 in frail, older people.

Does having Alzheimer's disease and dementia affect severity of delirium?
Recently, researchers published findings from the Better Assessment of Illness (BASIL) study, in the Journal of the American Geriatrics Society.

Scientists find new link between delirium and brain energy disruption
Scientists have discovered a new link between impaired brain energy metabolism and delirium -- a disorienting and distressing disorder particularly common in the elderly and one that is currently occurring in a large proportion of patients hospitalized with COVID-19.

Delirium may cause long term cognitive decline
A new meta-analysis of 24 observational studies from researchers at Columbia University Vagelos College of Physicians and Surgeons found that delirium may cause significant long-term cognitive decline.

Is delirium associated with long-term cognitive decline?
The results of 23 studies were combined to examine whether an episode of delirium is a risk factor for long-term cognitive decline.

Researchers work to better measure delirium severity in older patients
In a study published in Dementia and Geriatric Cognitive Disorder, researchers reported on their effort to improve and validate tools used to assess the severity of a condition called delirium, an acute confusional state often experienced by older hospitalized patients.

Coronavirus infections may lead to delirium and potentially PTSD
People taken ill by coronavirus infections may experience psychiatric problems while hospitalized and potentially after they recover, suggests an analysis of past research led by the UCL Institute of Mental Health with King's College London collaborators, published in The Lancet Psychiatry.

Music shows promise in decreasing delirium in critically ill patients
Mechanically ventilated ICU patients -- more than a million adults annually in the US -- are at increased risk for delirium, which is associated with prolonged ICU stays, higher healthcare costs and increased mortality.

Scientists isolate biomarkers that can identify delirium risk and severity
Regenstrief Institute and Indiana University School of Medicine researchers have identified blood-based biomarkers associated with both delirium duration and severity in critically ill patients.

Read More: Delirium News and Delirium Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.